EMAIL THIS PAGE TO A FRIEND

Journal of the American Academy of Dermatology

Levamisole toxicity mimicking autoimmune disease.


PMID 24075227

Abstract

Levamisole is present as a contaminant or additive in most cocaine sold in the United States. Cases of agranulocytosis attributed to levamisole-tainted cocaine have been widely described. A vasculopathic reaction to levamisole has also been reported; however, diagnostic features such as antineutrophil cytoplasmic antibody (ANCA) and additional autoimmune marker positivity are not well recognized. As such, many patients are given a misdiagnosis, prompting aggressive and often unnecessary treatment. We hope to educate practitioners about the clinical and laboratory features of levamisole-induced vasculopathy to ensure accurate diagnosis and management. This was a case series. Six patients were admitted with purpuric lesions and vasculitic changes on biopsy specimen; 5 of them were given the diagnosis of and treated for autoimmune conditions before their true diagnosis was revealed. All patients had ANCA positivity, and 4 had additional abnormalities in autoimmune markers. All patients reported recent cocaine abuse, and were ultimately given the diagnosis of levamisole-induced vasculopathy. This observational study is limited by sample size. Patients presenting with purpuric lesions with ANCA positivity should be assessed for cocaine exposure. It is important to recognize that levamisole may not only induce ANCA positivity but also other autoimmune marker abnormalities. Patients can often be treated with less aggressive therapeutic strategies than what is used for primary ANCA-associated vasculitides.